Kansas, 2011Cold in Kansas, February 10, 2011
February 10, 2011 · NWS ICT · 10 events in 10 counties and zones
A extremely cold arctic airmass settled over the region in the aftermath of the snowstorm of February 8th and 9th. As this area of arctic high pressure settled over the eastern half of Kansas and eastern Oklahoma, the combination of the cold air and fresh snow cover of 5 to 12 inches, led to optimal radiational cooling conditions on the morning of February 10th, with record minimum temperatures…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A extremely cold arctic airmass settled over the region in the aftermath of the snowstorm of February 8th and 9th. As this area of arctic high pressure settled over the eastern half of Kansas and eastern Oklahoma, the combination of the cold air and fresh snow cover of 5 to 12 inches, led to optimal radiational cooling conditions on the morning of February 10th, with record minimum temperatures broken across the region. Some locations in South Central and Southeast Kansas saw some of their coldest temperatures in 29 years. Iola, Kansas recorded the coldest temperature in that cities history.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 9, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1134 PM CST WED FEB 9 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AVIATION CONCERNS REMAIN MINIMAL.
CURRENT THINKING HAS NOT CHANGED FROM THE 00Z TAF ISSUANCE WITH VERY
HIGH CONFIDENCE OF VFR CONDITIONS AS THE SURFACE RIDGE TAKES UP
RESIDENCE OVER THE SOUTHERN PLAINS.
LAWSON
&&
.PREV DISCUSSION... /ISSUED 529 PM CST WED FEB 9 2011/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
UNLIKE THE LAST 24 HOURS...AVIATION CONCERNS WILL REMAIN NIL THROUGH
THE DURATION OF THIS TAF PACKAGE AND LIKELY LONGER.
AS THE STORM SYSTEM THAT BROUGHT US OUR LATEST HEAVY SNOW PUSHES
THROUGH THE LOWER MISSISSIPPI VALLEY...SURFACE HIGH PRESSURE WILL
SETTLE OVER THE AREA. THIS WILL PROVIDE CLEAR SKIES AND LIGHT WINDS
THROUGH THE NEXT 24 HOURS AND LIKELY LONGER.
LAWSON
PREV DISCUSSION... /ISSUED 258 PM CST WED FEB 9 2011/
DISCUSSION...
FORECAST CHALLENGE...WARMING TREND WITH BIG CHANGE IN THE UPPER
FLOW REGIME BY NEXT WEEK.
TONIGHT
DEEP SNOW COVER...CLEAR SKIES AND LIGHT WINDS WILL RESULT IN
STRONG RADIATIONAL COOLING EARLY TONIGHT...AS THE SURFACE RIDGE
AXIS DRIFTS SOUTHEAST ACROSS THE AREA. THE COLDEST MINS SHOULD
RESIDE ACROSS THE DEEP SNOW COVER ACROSS PORTIONS OF SOUTHEAST
KANSAS...WITH SOME LOCALES DROPPING TO 10 BELOW ZERO. SUBZERO
MINS ACROSS CENTRAL KANSAS SHOULD BOTTOM OUT BY MIDNIGHT...AND
MAY COME UP A FEW DEGREES BY DAWN AS A MILDER WEST TO SOUTHWEST
WIND FLOW DEVELOPS LATE TONIGHT. DESPITE LIGHT WINDS...CHILLS
WILL FALL INTO THE 10 BELOW TO 15 BELOW RANGE ACROSS THE ENTIRE
AREA. WHILE CRITERIA LOOKS TO BE MARGINALLY MET IN A FEW LOCALES
EARLY THURSDAY MORNING...INTER-OFFICE COLLABORATION HAS LEANED
US TOWARD ISSUING A WIND CHILL ADVISORY WITH ADJACENT OFFICES.
THURSDAY-SATURDAY
RATHER BENIGN WEATHER TO END THE WEEK. GEOPOTENTIAL HEIGHT RISES
IN THE NORTHWEST FLOW ALOFT WILL RESULT IN MODERATING/WARMING
TEMPERATURES EACH DAY. HOWEVER THE RATHER IMPRESSIVE SNOW FIELD
ACROSS MUCH OF THE AREA WILL LIMIT OUR POTENTIAL...SO WILL
CONTINUE TO FOLLOW THE SPIRIT OF THE GOING FORECAST WITH MAXS.
SUNDAY-WEDNESDAY
THE UPPER PATTERN WILL BEGIN TO CHANGE LATE IN THE WEEKEND AS
STRONGER FLOW ALOFT OFF THE PACIFIC RESULTS WITH MORE OF A
ZONAL FLOW ACROSS THE CONUS. SOME RIDGING ALOFT WILL TRANSLATE
EAST ACROSS THE PLAINS BY TUESDAY. THIS WILL EVENTUALLY LEAD TO
THE DEVELOPMENT OF A BROAD LOW AMPLITUDE RIDGE ACROSS THE
CENTRAL/EASTERN CONUS AND SIGNIFICANT TROFING ALONG THE WEST
COAST BY WEDNESDAY. THE RESULTANT SOUTHWEST FLOW ALOFT ACROSS
THE PLAINS PORTENDS TO A VERY MILD WEATHER PATTERN IN THE
INCREASING SOUTHERLY FLOW LEVEL FLOW. DEEPER MOISTURE IS ALSO
PROGGED BY THE GFS AND ECMWF TO ADVECT NORTH ACROSS THE LOWER
PLAINS AND INTO SOUTHEAST KANSAS BY TUESDAY OR WEDNESDAY.
BOTTOM-LINE...WILL CONTINUE TO SHOW TEMPERATURES CLIMBING WELL
ABOVE CLIMO THROUGH EARLY NEXT WEEK. FORECAST CONSENSUS DID
SUPPORT SLIGHT POPS FOR SOUTHEAST KANSAS BY TUESDAY NIGHT AND
WEDNESDAY WITH THE LOW LEVEL MOISTURE FLUX AND POTENTIAL FOR A
WEAK SHORTWAVE TRAVERSING THROUGH THE SOUTHWEST FLOW ALOFT.
DARMOFAL
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WINTER STORM AND ASSOCIATED ACCUMULATING SNOW WILL CONTINUE TO
EXIT SOUTHEAST KANSAS THROUGH EARLY-MID AFTERNOON...INCLUDING
KCNU. IFR VSBYS IN LIGHT SNOW SHOULD COME TO AN END SOON AT
KCNU...WITH VSBYS/CIGS IMPROVING RAPIDLY ONCE SNOW MOVES OUT.
CLEAR SKIES EXPECTED ALL AREAS TONIGHT...WITH WINDS SWITCHING TO
MORE WEST/SOUTHWESTERLY TONIGHT THROUGH THURSDAY.
ADK
FIRE WEATHER...
LOW FIRE DANGER EXPECTED THROUGH THE END OF THE WEEK DUE TO
DEEP SNOW COVER ACROSS THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT -9 28 10 35 / 0 0 0 0
HUTCHINSON -4 27 10 35 / 0 0 0 0
NEWTON -4 27 9 34 / 0 0 0 0
ELDORADO -8 27 10 34 / 0 0 0 0
WINFIELD-KWLD -10 28 9 36 / 0 0 0 0
RUSSELL -6 30 14 37 / 0 0 0 0
GREAT BEND -6 29 13 37 / 0 0 0 0
SALINA -5 29 13 36 / 0 0 0 0
MCPHERSON -2 27 10 35 / 0 0 0 0
COFFEYVILLE -10 27 8 34 / 0 0 0 0
CHANUTE -9 27 8 33 / 0 0 0 0
IOLA -7 27 8 33 / 0 0 0 0
PARSONS-KPPF -10 27 8 33 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 9 AM CST THURSDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Feb 9, 3:26 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CST WED FEB 9 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
326 PM CST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
FRIGID AIR AND BITTER COLD WIND CHILLS WILL GRIP THE AREA...WITH
WIND CHILLS AROUND 15 BELOW ZERO. PLEASE REFER TO THE LATEST WIND
CHILL ADVISORY STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BITTER COLD WIND CHILLS WILL LINGER INTO THURSDAY MORNING ACROSS
THE AREA. PLEASE REFER TO THE LATEST WIND CHILL ADVISORY STATEMENT
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
Cold/Wind Chill, Sedgwick
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Wichita Mid Continent Airport recorded a record low temperature of minus 17 degrees. This was the coldest temperature recorded in the city of Wichita, Kansas in 29 years.
Cold/Wind Chill, Allen
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Allen forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
The COOP observer at the Iola Water plant recorded a record low temperature of minus 24 degrees. This is the coldest temperature ever recorded in the city of Iola, Kansas, dating back to 1900.
Cold/Wind Chill, Saline
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Saline forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The minimum temperature fell to minus 15 degrees in Salina, Kansas, setting a record low temperature for this date. A COOP observer in Smolan, Kansas reported a low temperature of minus 19 degrees.
Cold/Wind Chill, Labette
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Labette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
The minimum temperature fell to minus 22 degrees in Parsons, Kansas. A COOP observer in Mound Valley, Kansas reported a low temperature of minus 26 degrees.
Cold/Wind Chill, Neosho
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Neosho forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
The minimum temperature fell to minus 15 degrees in Chanute, Kansas, setting a record low temperature for this date.
Cold/Wind Chill, Cowley
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Cowley forecast zone
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
The minimum temperature fell to minus 20 degrees in Winfield, Kansas.
Cold/Wind Chill, Reno
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Reno forecast zone
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The minimum temperature fell to minus 16 degrees in Hutchinson, Kansas. A COOP observer in Hutchinson, Kansas reported a low temperature of minus 17 degrees.
Cold/Wind Chill, Montgomery
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
The minimum temperature fell to minus 22 degrees in Coffeyville. A COOP observer in Coffeyville, Kansas reported a low temperature of minus 17 degrees.
Cold/Wind Chill, Marion
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A COOP observer at Marion Reservoir, Kansas reported a low temperature of minus 20 degrees.
Cold/Wind Chill, Ellsworth
- When
- February 10, 12:00 AM CST to 7:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A COOP observer in Ellsworth, Kansas reported a low temperature of minus 20 degrees.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Indiana, February 10, 20111 death · 1 event
- High Wind in Montana, February 10 to 13, 201169 kt wind · 13 events
- Frost and Freeze in Texas, February 10, 201110 events
- Tornado and Flash Flooding in Hawaii, February 10 to 14, 2011EF0 · 8 events
- Frost and Freeze in Texas, February 10 to 11, 20118 events
- Heavy Snow in North Carolina, February 10, 20114 events
- Extreme Cold in Illinois, February 10, 20111 event
- Winter Storm in Alaska, February 10, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287053, 287054, 287060, 287066, 287077, 287079, 287081, 287082, 287084, 287086.